Hail, Buena Vista
- When
- July 11, 7:33 PM CST
- Where
- Buena Vista County, 0.86 mi SE of Storm Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.640, -95.190
A thunderstorm produced quarter size hail and 60 mph wind gusts near Storm Lake in Buena Vista County in northwest Iowa during the evening of July 11th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced quarter size hail and 60 mph wind gusts near Storm Lake in Buena Vista County in northwest Iowa during the evening of July 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 11, 4:21 PM CST, 3 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 521 PM CDT MON JUL 11 2016 .SHORT TERM...(This evening through Tuesday) Issued at 258 PM CDT Mon Jul 11 2016 Tough to figure out what is going to happen with convection this afternoon through tonight. Numerous fronts and boundaries are in place across the forecast area along with abundant moisture and potential instability, but so is a lot of strato-cumulus and lack of development early this afternoon. Temperatures range from the lower to mid 70s along Highway 14 to the upper 80s in the south, and dewpoints are in the upper 60s to upper 70s, with a few sites, including FSD, occasionally hitting the lower 80s. Looks like the hi- res models are starting to come into agreement with best chances for development being along and east of a Sioux City to Worthington line after 22z, and then pushing rapidly eastward through around 03-04z when things should be clear of the CWA. After things clear out this evening, cooler and less humid air will filter in behind the front for the overnight period with lows falling into the lower 60s. .LONG TERM...(Tuesday night through Monday) Issued at 258 PM CDT Mon Jul 11 2016 Tuesday looking warm, less humid and dry as westerly winds develop behind exiting low pressure. Soundings look very dry so do not see any threat for a rouge shower or thunderstorm. Highs mainly in the mid to upper 80s. Tuesday night looks dry and mild as well. Will not introduce any precipitation chances right now, but the central South Dakota could see a few showers and thunderstorms later in the night as a lobe of vorticity drops southeast into western South Dakota. Lows will be in the 60s. As this lobe of vorticity moves into the area and interacts with a mid level boundary a few thunderstorms will be possible, especiallyyin far southeast South Dakota, northwest Iowa and southwest Minnesota. In the outer periods (Friday through Monday), still looks seasonably warm and not as humid, although the humidity will likely increase through the weekend. With fairly fast westerly flow aloft there will likely be a few thunderstorms around from time to time with potentially the better threat Sunday into Monday as ridging builds in from the south and a trough of low pressure over the northern and central rockies allows occasional pieces of energy to advect onto the northern plains. Highs will likely start out in the upper 70s to lower 80s Friday and Saturday then warm into the 80s Sunday and Monday. Along with the warming will come increasing humidity levels. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 517 PM CDT Mon Jul 11 2016 Scattered thunderstorms may develop into the early evening for areas generally from the Interstate 29 corridor and eastward, with reduced conditions in heavier storms. Otherwise, VFR conditions are expected through the TAF period. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...MG LONG TERM...08 AVIATION...JM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1149 AM CDT MON JUL 11 2016 SDZ038-050-052-053-057>059-063-064-121700- BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX- DOUGLAS- 1149 AM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE INTO MID AFTERNOON. NO SEVERE STORMS ARE EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. MNZ071-072-097-SDZ039-040-054>056-060>062-065>070-121700- LINCOLN MN-LYON MN-PIPESTONE-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY- HANSON-MCCOOK-MINNEHAHA-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME- YANKTON-CLAY SD- 1149 AM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STORMS ARE EXPECTED THIS AFTERNOON INTO EARLY EVENING. A FEW STORMS THIS AFTERNOON COULD PRODUCE HAIL TO QUARTER SIZE AND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 200 PM THIS AFTERNOON. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013- 014-SDZ071-121700- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-ROCK- DIXON-DAKOTA-UNION- 1149 AM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND BECOME NUMEROUS FOR MID AFTERNOON THROUGH EARLY EVENING. A FEW STORMS MAY PRODUCE HAIL TO GOLF BALL SIZE AND GUSTS TO 70 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND EARLY EVENING...WITH ISOLATED SEVERE STORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 300 PM THIS AFTERNOON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL 4 ENE BEAVER CREEK 43.63N 96.29W
07/10/2016 E1.75 INCH ROCK MN PUBLIC
.
&&
AFThe Des Moines radar (KDMX), 158 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds caused minor tree damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648442, 648443, 648444.